Secondary Logo

Journal Logo

Letters to the Editor

Response to comment on

Rebound inflammation after an intravitreal injection in Vogt–Koyanagi–Harada syndrome

Ranjan, Richa; Agarwal, Manisha

Author Information
Indian Journal of Ophthalmology: October 2018 - Volume 66 - Issue 10 - p 1523
doi: 10.4103/ijo.IJO_1221_18
  • Open

Sir,

We thank the author for the comments.[1] We agree that there is a possibility of ocular inflammation associated with intravitreal bevacizumab injection. On review of literature, the various manifestations of sporadic and “herd” ocular inflammation secondary to bevacizumab which have been reported are mild to moderate conjunctival hyperemia with Descemet's membrane striae,[2] keratitic precipitates,[2] anterior chamber cell and flare,[23] hypopyon,[2] and vitritis.[23] However, exudative retinal detachment (RD) after intravitreal bevacizumab injection has not been reported in the past. It is therefore unlikely to be secondary to intravitreal bevacizumab injection and more suggestive of recurrence of Vogt–Koyanagi–Harada syndrome.

To answer the question raised by the author, five other patients received intravitreal bevacizumab injection from the same bevacizumab vial, but none of them developed any signs of inflammation on follow-up.

We agree that an intravitreal injection produces a micro injury; however, the literature have reports of Vogt–Koyanagi–Harada syndrome after cutaneous injury[4] and even closed head trauma.[5] A micro injury at the site of pars plana may release enough uveal melanocytes to trigger an inflammatory response in a genetically susceptible individual. Therefore, we postulated that the exudative RD was due to the reactivation of Vogt–Koyanagi–Harada syndrome rather than an inflammation due to bevacizumab.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

1. Jain M. Comment on: Rebound inflammation after an intravitreal injection in Vogt–Koyanagi–Harada syndrome Indian J Ophthalmol. 2018;66:1522–3
2. Wang F, Yu S, Liu K, Chen FE, Song Z, Zhang X, et al Acute intraocular inflammation caused by endotoxin after intravitreal injection of counterfeit bevacizumab in shanghai, china Ophthalmology. 2013;120:355–61
3. Sinha S, Vashisht N, Venkatesh P, Garg SP. Managing bevacizumab-induced intraocular inflammation Indian J Ophthalmol. 2012;60:311–3
4. Rathinam SR, Namperumalsamy P, Nozik RA, Cunningham ET Jr. Vogt-Koyanagi-Harada syndrome after cutaneous injury Ophthalmology. 1999;106:635–8
5. Accorinti M, Pirraglia MP, Corsi C, Caggiano C. Vogt-Koyanagi-Harada disease after head trauma Eur J Ophthalmol. 2007;17:847–52
© 2018 Indian Journal of Ophthalmology | Published by Wolters Kluwer – Medknow